Moderate. These medicines may cause some risk when taken together. Contact your healthcare professional (e.g. doctor or pharmacist) for more information.
How the interaction occurs:
Ranolazine may slow down how quickly your liver processes your cholesterol medicine.
What might happen:
The levels of cholesterol medicine may build up in your blood. This may cause damage to your muscles.
What you should do about this interaction:
Let your healthcare professionals (e.g. doctor or pharmacist) know right away that you are taking these medicines together. Your doctor may want to change the dose of your cholesterol medicine or you may need to take a different cholesterol medicine.Tell your doctor right away if you experience muscle pain, tenderness, or weakness; unexplained tiredness; or discolored urine.Your healthcare professionals may already be aware of this interaction and may be monitoring you for it. Do not start, stop, or change the dosage of any medicine before checking with them first.
1.Ranexa (ranolazine) US prescribing information. CV Therapeutics, Inc. December, 2013.
2.Ranexa (ranolazine) UK summary of product characteristics. A. Menarini Pharma U.K. S.R.I. October 30, 2008.
3.Mevacor (lovastatin) US prescribing information. Merck & Co., Inc. February, 2014.
4.USFood and Drug Administration. FDA Drug Safety Communication: New restrictions, contraindications, and dose limitations for Zocor (simvastatin) to reduce the risk of muscle injury. available at: http://www.fda.gov/Drugs/DrugSafety/ucm256581.htm June 8, 2011.
5.Zocor (simvastatin) US prescribing information. Merck & Co., Inc. February, 2014.
6.Vytorin (ezetimibe/simvastatin) US prescribing information. Merck/Schering-Plough Pharmaceuticals February, 2014.
7.Jerling M, Huan BL, Leung K, Chu N, Abdallah H, Hussein Z. Studies to investigate the pharmacokinetic interactions between ranolazine and ketoconazole, diltiazem, or simvastatin during combined administration in healthy subjects. J Clin Pharmacol 2005 Apr;45(4):422-33.
8.Rifkin SI. Multiple drug interactions in a renal transplant patient leading to simvastatin-induced rhabdomyolysis: a case report. Medscape J Med 2008;10(11):264.
9.Hylton AC, Ezekiel TO. Rhabdomyolysis in a patient receiving ranolazine and simvastatin. Am J Health Syst Pharm 2010 Nov 1;67(21):1829-31.